Coronavirus Update: To New & Existing Clients Learn More ›

What We Can Learn from a Tragic Pharmacy Compounding Error

Tragic Pharmacy ErrorsA very simple pharmacy error resulted in the death of a boy after he received the wrong medication and experienced severe complications. The child received the same medication to treat his sleeping disorder for a year and a half before taking the medicine with the wrong ingredients and dying in his sleep. A blood screening after his death revealed that not only was the medication prepared wrongly, but the dose of the incorrect medicine was lethal. There was no shadow of a doubt that the pharmacist’s error cost the child his life, begging a discussion over what forms of oversight are needed to prevent this type of incident in the future.

Death Caused by Compounding Error

The medication the child was taking for his sleep disorder needed to be prepared by his pharmacy as an oral suspension. For a year and a half, his family had been filling their prescriptions at the same place, so what seemed absolutely routine ended in tragedy simply because the person preparing the suspension reached for the wrong ingredient.

The prescribed medication was Tryptophan, which is normally delivered in the form of a capsule. In this instance, it needed to be taken as a suspension, which meant the pharmacy needed to use a special process to prepare the medication. Instead of receiving Tryptophan, however, the child ingested twenty times the lethal dose of Baclofen.

Since both ingredients have the same color and texture, it is possible for a pharmacist who is not paying close attention to use the wrong ingredient when preparing this type of medicine. Baclofen also comes in a similar package, which is how it is suspected the pharmacist mistook it for the correct ingredient.

Both of the medications in question are produced by the same manufacturer, which packages them in almost identical containers. One way to prevent this type in error in the future could be for drug manufacturers to label their products more clearly and to design packaging that allows products to stand out from each other.

There was also a missing step in the process of verifying that the substance being used was indeed correct before proceeding to compound the medication. Finally, a review determined that had a special identifier been applied to the packaging that would require scanning an NDC number, it would have been nearly impossible to commit this error.

How Pharmacies Can Prevent Compounding Errors

The following strategies can help pharmacies reduce the number of medication errors they commit when filling prescriptions and to make certain patients do not receive lethal doses of the wrong medication.

  • Only allow compounding of medication in an area that is designated specifically for this purpose.
  • Make sure that the policies and procedures that need to be followed are accessible by all pharmacy staff members so that they can review and follow proper protocol.
  • Instruct pharmacists to verify that all of the ingredients are correct before beginning to prepare the compound or returning any of the ingredients to the shelves.
  • Before mixing and compound, the pharmacist could confirm that the weight of each ingredient is correct.
  • Store and label product in a manner that reduces the chance that workers may mistake ingredients for each other. This can be accomplished by keeping them at eye level and in a special location meant solely for compounding ingredients
  • Invest in routine training such as showing videos and working hands-on with pharmacists to review the process of creating compounds.
  • Test employees on a regular basis to make sure they remain sharp and are aware of any recent changes to protocol. Continued education and testing is imperative when it comes to preventing medication errors.

The reason compounding medicine into oral suspensions is dangerous is that there is no way to verify the process was completed properly afterward. It is possible for pharmacists to tell by the size and shape of a pill, for example, whether it is the correct dosage and medication. Once the ingredients enter a suspension, however, there is no visual distinction that can be used to tell the completed product apart from another.

Pharmacists do make mistakes on occasion, and it is impossible to catch every single error. There are ways to reduce the likelihood of these errors, however. Double or triple checking ones work and implementing verification steps throughout the process can help employees notice an error during their work and change course to correct it.

Resources: